Type of Spiritual Experience
A description of the experience
Trimethoprim/sulfamethoxazole or Co-trimoxazole (abbreviated SXT, TMP-SMX, TMP-SMZ or TMP-sulfa) is a sulfonamide antibiotic combination of trimethoprim and sulfamethoxazole, in the ratio of 1 to 5, used in the treatment of a variety of bacterial infections. It has been marketed worldwide under many trade names including.
- Bactrim, Bactrimel
- Septrin, Septra
On Dec, 26, 20164,490 people reported to have side effects when taking Trimethoprim. Among them, 53 people (1.18%) have Hallucination
On Jan, 19, 2017 305 people reported to have side effects when taking Sulfamethoxazole And Trimethoprim Double Strength. Among them, 2 people (0.66%) have Hallucination
On Dec, 29, 2016 6,695 people reported to have side effects when taking Sulfamethoxazole And Trimethoprim. Among them, 37 people (0.55%) have Hallucination
On Jan, 03, 2017 38,505 people reported to have side effects when taking Bactrim. Among them, 156 people (0.41%) have Hallucination
On Jan, 19, 2017 8,215 people reported to have side effects when taking Bactrim Ds.
Among them, 28 people (0.34%) have Hallucination
On Jan, 19, 2017 6,315 people reported to have side effects when taking Cotrim.
Among them, 32 people (0.51%) have Hallucination
On Dec, 23, 2016 1,497 people reported to have side effects when taking Septra Ds.
Among them, 3 people (0.2%) have Hallucination
On Jan, 11, 2017 5,475 people reported to have side effects when taking Septra.
Among them, 48 people (0.88%) have Hallucination
On Jan, 11, 2017 53 people reported to have side effects when taking Sulfatrim-ds.
Among them, 9 people (16.98%) have Hallucination
On Jan, 19, 2017 560 people reported to have side effects when taking Sulfatrim.
Among them, 11 people (1.96%) have Hallucination
The infections for which it is recommended are nearly all bacteriological [as they should be], but the global problem of advancing antimicrobial resistance has led to a renewed interest in the use of co-trimoxazole for other problems. The specific suggested uses are in the treatment of
- Pneumocystis pneumonia
- Toxoplasmosis and nocardiosis
- Acute exacerbations of chronic bronchitis and infections of the urinary tract where there is good rationale for use
- Acute otitis media in children where there is good rationale
- infections caused by Listeria monocytogenes, Nocardia spp., Stenotrophomonas maltophilia (Zanthomonas maltophilia)
- Staphylococcus saprophyticus infections presenting as urinary tract infection or cystitis
- Susceptible strains of Escherichia coli
- Whipple's disease
- traveler's diarrhea
- Acne vulgaris
- prophylaxis of cerebral toxoplasmosis in HIV patients
- Cyclospora cayetanensis
- treatment and prophylaxis of pneumonia caused by Pneumocystis jirovecii
It has been associated with both frequent mild allergic reactions and serious adverse effects, including severe liver damage. Also, renal impairment up to acute renal failure and anuria have been reported. These side effects are seen especially in the elderly and may be fatal.
And of course hallucinations.
Transient psychosis in an immune-competent patient after oral trimethoprim-sulfamethoxazole administration - Saidinejad M, Ewald MB, Shannon MW; Division of Emergency Medicine/Program in Medical Toxicology, Massachusetts and Rhode Island Poison Control Center, Children's Hospital Boston, Harvard Medical School, Boston, MA 02115, USA.
We describe a rare adverse reaction to trimethoprim-sulfamethoxazole (TMP-SMX; Septra, Bactrim) in an immune-competent female adolescent. She was prescribed TMP-SMX for a urinary tract infection, which she had developed while being treated in the hospital for an extensive leg cellulitis.
Shortly after receiving her third dose of TMP-SMX, she developed an acute altered mental status with agitation as well as vivid visual and auditory hallucinations.
After prompt discontinuation of TMP-SMX, the patient slowly began to improve and was able to return to her baseline mental status within 10 days. No residual mental status changes were present.
Despite the recent emergence of multidrug-resistant bacterial pathogens, TMP-SMX, one of the first-generation broad-spectrum antibiotics, continues to be widely prescribed, in part because of its low cost and its easy availability. It is generally well tolerated and is associated with relatively few adverse effects. More common toxicities associated with TMP-SMX include hypersensitivity reactions, bone marrow suppression, and gastrointestinal side effects. Central nervous system toxicity is very rare; when reported, it has been in an immune-compromised or an elderly patient.
Trimethoprim-sulfamethoxazole-induced hepatotoxicity in a pediatric patient. -Bell TL, Foster JN, Townsend ML.; Department of Pediatrics, Duke Children's Hospital and Health Center, Durham, North Carolina 27710, USA.
Due to the escalating rates of community-acquired methicillin-resistant Staphylococcus aureus (CA-MRSA) infection, trimethoprim-sulfamethoxazole (TMP-SMX) is being used increasingly in the pediatric population for skin and soft tissue infections.
Although this combination agent has been associated with a hypersensitivity syndrome involving cutaneous skin eruptions, pediatric cases of TMP-SMX-induced hepatotoxicity are rare.
We describe a relatively healthy, 9-year-old boy who developed a CA-MRSA skin and soft tissue infection and was treated with TMP-SMX. After 14 days of therapy, he was taken to the emergency department with a 3-day history of fever, headache, and neck pain. He was diagnosed with a viral syndrome, acetaminophen was prescribed, and he was sent home. Three days later, the patient returned to the emergency department with fever, vomiting, decreased energy and appetitie, and suprapubic abdominal pain, and he was hospitalized.
Laboratory test results revealed elevated liver function test values. After other potential causes of liver toxicity were excluded, TMP-SMX was determined to be the cause of his acute liver toxicity. The drug was discontinued, his symptoms resolved, and his liver function tests returned to normal.
Use of the Naranjo adverse drug reaction probability scale indicated a probable relationship (score of 5) between the patient's development of hepatotoxicity and the TMP-SMX therapy. This rare adverse reaction to TMP-SMX has been reported in adults; however, to our knowledge, it has been reported in only five other children. Due to the increasing use of TMP-SMX in children, clinicians should be aware of this potentially life-threatening, immunemediated hypersensitivity reaction.
Fortunately, however, the hepatotoxicity appears to resolve after discontinuation of the TMP-SMX therapy in most reported cases. This case report illustrates the importance of early detection of drug-induced hepatotoxicity and timely drug discontinuation to prevent the need for liver transplantation.